Hail, Mellette
- When
- June 14, 12:43 PM CST
- Where
- Mellette County, Wood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.500, -100.480
A severe thunderstorm developed along a frontal boundary across Mellette County. It produced large hail across eastern Mellette, eastern Todd, and southwestern Tripp Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed along a frontal boundary across Mellette County. It produced large hail across eastern Mellette, eastern Todd, and southwestern Tripp Counties. A brief tornado touched down west of Okreek but caused no damage or injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 10:00 AM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT TUE JUN 14 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER SOUTH CENTRAL SD...WITH TROF STRETCHING SOUTHWARD INTO CENTRAL SD. UPPER LEVEL ANALYSIS SHOWS TROF MOVING EAST-NORTHEAST ACROSS EASTERN MT AND NORTHEASTERN WY...WITH UPPER LOW ACROSS SOUTHERN AB. SKIES ARE VARIABLY CLOUDY...WITH MOST CLOUDS ACROSS NORTHERN AND EASTERN PORTIONS OF THE CWA. KUDX RADAR SHOWS BULK OF SHOWER ACTIVITY ACROSS AREAS NORTH AND EAST OF THE BLACK HILLS. THUNDERSTORMS HAVE DEVELOPED JUST NORTHEAST OF THE CWA. TEMPS ARE MOSTLY IN THE 60S WITH BREEZY NORTHWESTERLY WINDS BEHIND THE TROF ACROSS PORTIONS OF NORTHEASTERN WY AND FAR WESTERN SD. HAVE UPDATED FORECAST TO PRIMARILY MAKE MODIFICATIONS TO POPS FOR THE REST OF TODAY. IT LOOKS LIKE MAINLY ISOLATED SHOWERS CAN BE EXPECTED ACROSS NORTHEASTERN WY INTO SOUTHWESTERN SD TODAY...WITH MOST OF THE SHOWER ACTIVITY MOVING FROM NORTHWEST INTO CENTRAL SD AS SHORTWAVE MOVES EAST. A FEW THUNDERSTORMS ARE POSSBLE BY THE AFTERNOON... AGAIN MAINLY NORTH AND EAST OF THE BLACK HILLS WHERE BETTER INSTABILITY WILL BE IN PLACE. THREAT FOR SEVERE STORMS IS LOW AS SURFACE TROF MOVES EAST OF THE CWA...BUT SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STRONGER STORMS. HIGHS WILL BE IN THE MID 60S TO MID 70S...WARMEST WELL SOUTH AND EAST OF THE BLACK HILLS. BREEZY NORTHWESTERLY WINDS WILL CONTINUE INTO THE AFTERNOON BEFORE TAPERING OFF LATE. PREVIOUS DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH AXIS CROSSING THE NORTHERN ROCKIES WITH SEVERAL WAVES NOW MOVING THROUGH HIGH PLAINS. SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED ACROSS THE CWA WITH A COLD FRONT SLIDING THROUGH NORTHEAST WYOMING. REGIONAL RADAR SHOWS SHOWERS AND SOME THUNDERSTORMS ACROSS THE NORTHERN PLAINS...WITH THUNDERSTORMS DEVELOPING ACROSS NORTHEAST WYOMING JUST AHEAD OF THE FRONTAL BOUNDARY. TODAY...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AS THE COLD FRONT CROSSES THE CWA. THE MAIN UPPER TROUGH AXIS WILL APPROACH THE AREA TODAY...BRINGING SOME ADDITIONAL PRECIPITATION TO THE AREA BEHIND THE FRONT. THE BEST CHANCES FOR PRECIPITATION WILL BE ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA. THE PRECIPITATION WILL SLIDE EAST OF THE AREA THIS EVENING. INSTABILITY AND SHEAR WILL BE LACKING...SO SEVERE WEATHER IS NOT EXPECTED. HIGHS WILL BE NEAR SEASONAL AVERAGES...IN THE UPPER 60S TO UPPER 70S. WEAK RIDGING WILL DEVELOP ACROSS THE REGION WEDNESDAY WITH DRIER AIR IN PLACE. THUS QUIET WEATHER IS EXPECTED WITH HIGHS IN THE 70 TO LOWER 80S. AN UPPER LOW WILL DEVELOP NORTH OF MONTANA WEDNESDAY INTO WEDNESDAY NIGHT. AS THE LOW INTENSIFIES...UPPER FLOW ACROSS THE CWA WILL BECOME INCREASINGLY SOUTHWESTERLY. SEVERAL WAVES WILL PINWHEEL AROUND THE LOW...CROSSING THE AREA THURSDAY. THIS WILL BRING GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND INTO THE NIGHT. EXTENDED...A PERSISTENT UPPER TROUGH OVER THE NORTHWESTERN CONUS WILL CREATE SOUTHWESTERLY FLOW ALOFT OVER THE NORTHERN PLAINS. A SERIES OF DISTURBANCES IN THE FLOW WILL CROSS THE NORTHERN PLAINS FROM FRIDAY THROUGH MONDAY...CREATING DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND...WITH SLIGHTLY COOLER THAN NORMAL TEMPERATURES FOR THE BEGINNING OF NEXT WEEK. && .AVIATION...VFR CONDITIONS WILL PREVAIL TODAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCAL MVFR CONDITIONS CAN BE EXPECTED WITH HEAVIER SHOWERS. SHOWERS WILL DISSIPATE BY EARLY EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 555 AM MDT TUE JUN 14 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 555 AM MDT (655 AM CDT) TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY TODAY AND INTO THIS EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST NEARLY EACH DAY OVER VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1044 AM MDT TUE JUN 14 2011 SDZ029-030-074-141715- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 1044 AM MDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 1115 AM MDT... AT 1041 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CUSTER PARK GAME LODGE TO 5 MILES NORTHEAST OF WIND CAVE VISITORS CENTER...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BUFFALO GAP... HERMOSA... FAIRBURN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1117 AM MDT TUE JUN 14 2011 SDZ029-030-042-074-141800- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SHANNON SD-SOUTHERN BLACK HILLS SD- 1117 AM MDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER AND NORTHWESTERN SHANNON COUNTIES UNTIL NOON MDT... AT 1113 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF FAIRBURN TO 7 MILES EAST OF BUFFALO GAP...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... FAIRBURN... HERMOSA... RED SHIRT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RUDGE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1146 AM MDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 7 S HERMOSA 43.74N 103.19W
06/14/2011 E1.00 INCH CUSTER SD EMERGENCY MNGR
ZERO VISIBILITY FROM RAIN AND HAIL. ALSO REPORT MINOR
FLOODING ON LAME JOHNNY CREEK.
&&
JSCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1158 AM MDT TUE JUN 14 2011 SDZ030-041-042-141845- CUSTER CO PLAINS SD-FALL RIVER SD-SHANNON SD- 1158 AM MDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...SOUTHEASTERN CUSTER AND WESTERN SHANNON COUNTIES UNTIL 1245 PM MDT... AT 1155 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED SHIRT TO 10 MILES WEST OF SLIM BUTTE...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... RED SHIRT... SLIM BUTTE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1202 PM MDT TUE JUN 14 2011 SDZ030-074-141830- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD- 1202 PM MDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST CUSTER COUNTY UNTIL 1230 PM MDT... AT 1159 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRBURN...OR 20 MILES NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS SOUTH AND SOUTHEAST OF FAIRBURN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUDGE
The North Platte radar (KLNX), 172 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
7 hail, 1 tornado. Local standard time, as filed.
A small tornado briefly touched down. It caused no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306235, 321449, 321450, 306237, 306239, 306240, 306241, 321452.